You are called to a private residence by police at 8:30 p.m. on a combative and agitated patient. Upon arrival, you find a 26-year-old male in the kitchen who is pacing back and forth with clenched fists and appears very aggressive. The patient keeps repeating: “I am going to beat the crap out of my neighbor!” Any attempt to approach the patient escalates his aggression with him shouting: “Don’t touch me!” The patient’s wife states he doesn’t like their neighbor since getting into a verbal altercation over three months ago.
AMPLE history per the patient’s wife:
A: No known allergies
P: Bipolar disorder
L: Dinner around 6:30 p.m.
E: Wife states the patient has been agitated all evening
– She is not aware of any specific reason for her husband’s anger toward their neighbor tonight.
Even though the patient was alert and orientated to person place, time, and event, his agitation escalated to the point of physical confrontation. Due to patient and public servant safety, physical restraints were applied, and the patient was administered 10mg of Haldol IM as a chemical restraint. After administration of Haldol, the patient calmed significantly and transport to the hospital was initiated.
During transport, the patient became confused and agitated with appropriate extremity withdrawal to noxious stimulus. Physical findings revealed stiff and contracted muscles in the neck, back, abdomen, upper extremities, and lower extremities. The skin was diaphoretic and hot to the touch. Vital signs: Blood pressure=90/52, Pulse=120 and regular, Respirations=30 regular and shallow, Pulse oximetry=98% on 4lpm via nasal cannula, Blood Glucose Level=116mg/dL. Transport was continued non-emergently and a 300cc fluid bolus of normal saline was administered prior to arrival at the hospital. The patient was delivered to the emergency department without change in condition.
Case progression: Due to the patient receiving Haldol along with his signs and symptoms, the emergency department (ED) physician suspected the patient to be suffering from neuroleptic malignant syndrome (NMS). He was stabilized in the ED and transferred to the Intensive Care Unit (ICU). After admission into the ICU, neuroleptic malignant syndrome was eventually diagnosed. Unfortunately, the patient died six days later from end-organ system failure.
This article will address neuroleptic malignant syndrome (NMS) and serotonin syndrome (SS). Both conditions can be life-threatening emergencies which requires early recognition. Although NMS and SS are two different conditions, they are frequently compared with one another due to the physical signs and symptoms they create in patients. There is an 8%-10% risk of death for patients suffering from NMS,1 and SS has been associated with morality rates as high as 12%.3 Considering the risk of death associated with these conditions, EMS providers will be well served by becoming aware of NMS and SS, along with their basic management in the prehospital setting.
Neuroleptic Malignant Syndrome
The precise pathophysiologic mechanism for NMS has not been proven. The condition was first described during the 1960s.1 It is an “iatrogenic” complication in patients who are being treated with dopamine inhibiting medications. An “iatrogenic” complication relates to illness that is caused by medical treatment. These medications are commonly referred to as neuroleptic medications and typically include butyrophenones such as haloperidol (Haldol) and droperidol (Inapsine), or phenothiazines such as promethazine (Phenergan) and prochlorperazine (Compazine). Medications without known dopamine inhibition have also been associated with precipitating NMS. Incidence of NMS has run as high as 3% of patients treated with dopamine inhibiting medications, but recent data suggests an incidence of 0.01% – 0.02%.2
Serotonin syndrome is caused by the overactivation of both central and peripheral serotonin receptors within the nervous system. Like NMS, SS is also an “iatrogenic” complication in patients taking a classification of drugs referred to as serotonergic medications. This condition is caused as a byproduct during therapeutic use of serotonergic drugs, an intentional overdose of serotonergic drugs, or as a result of various other drug combinations.
The actual incidence of SS is unknown. It is speculated the number of actual cases is likely much greater than the actual reported cases. This is because symptoms associated with mild cases of SS are generally discounted as side effects with medications the patient is taking.4
Severe cases of NMS and SS are associated by the triad of fever, muscle rigidity, and altered mental status. Here are the general signs and symptoms associated with severe NMS and SS:
- Increased temperature 100.40 F or higher
- Muscle cramping and/or rigidity
- Sudden alterations in mentation including agitation, confusion and coma
- Variable B/P spanning from hypertension to hypotension
- Gag reflex may be lost which can lead to aspiration4
Although this will not be realized in the prehospital setting, elevated creatinine kinase (CK) and myoglobin concentrations reflecting rhabdomyolysis from damaged muscle tissue due to the sustained rigidity is commonly present.
Neuroleptic Malignant Syndrome vs. Serotonin Syndrome
NMS and SS resemble one another, with similar symptoms of fever, altered muscle tone, and mental status changes. There is no single diagnostic test that can confirm NMS or SS. The diagnosis is primarily made on clinical findings and history of the patient’s use of a causative medication. The defining elements that distinguish NMS from SS revolve around two primary factors. The differences focus on the timeframes in which each syndrome develops, and the medications associated with precipitating the condition.
Symptoms of NMS typically develop over a longer period spanning days, rather than hours. They usually peak within three days and may last up to forty days.2 The causative agents associated with precipitating NMS are typically dopamine antagonist medications. As a side note, the rapid development of NMS in the case that was illustrated earlier in this article is unusual, but obviously not outside the realm of probability.
SS tends to present more rapidly over a shorter period and tends to peak within six to eight hours. The onset of symptoms can also be more acute in comparison to NMS.3 The causative agents associated with precipitating SS are typically serotonergic medications.
Prehospital Management of NMS & SS
Prehospital management starts by recognizing the patient has been administered a medication associated with causing the condition. From here treatment needs to progress rapidly as well as aggressively:
- Due to decreased gag reflex, closely monitor patency of the patient’s airway.
- Manage hyperthermia with cold fluids, packing the body in ice, and ice packs to the axillae and groin. If you have access to a commercial cooling system this would be a patient that would benefit from this type of system.
- 20cc/Kg of IV normal saline to offset the dehydration and forestall potential kidney injury from damaged muscle tissue.
- For ALS providers, benzodiazepines may be considered to control agitation and relieve increased muscle tone.
- Dantrolene is a medication that is classified as a direct-acting skeletal muscle relaxant. It has been reported to have some benefit in the setting of NMS as well as SS.
These treatment modalities will help ensure the patient’s condition doesn’t deteriorate and helps forestall the pathophysiologic effects associated with NMS and SS.
NMS and SS are iatrogenic illnesses that is commonly caused by the administration of causative medications. Although they are rare disorders, prehospital personnel can make a difference with early recognition and aggressively managing the patient’s symptoms. The paramedic illustrated in the case study at the beginning of this manuscript is the author of this manuscript. Unfortunately, I was never trained to recognize, nor manage NMS or SS. Consequently, the patient never received the treatment he needed throughout his prehospital course. Although I cannot change the past, early recognition, along with focused management strategies for NMS may have made a difference in the sequence of events that led to this patient’s death. Hopefully readers can learn from my lack of knowledge and experience to truly make a difference if they encounter a patient suffering from NMS or SS.
- Adnet, P., Lestavel, P., Krivosic-Horber, R., (2000). Neuroleptic Malignant Syndrome. British Journal of Anaesthesia. Volume 85, Issue 1: p129-135.
- Strawn, J., Keck, P., Caroff, S., (2007). Neuroleptic Malignant Syndrome. American Journal of Psychiatry. 164(6): p870-876.
- Frank, C., (2008). Recognition and treatment of serotonin syndrome. Family Physicians of Canada. 54(7): p988-992.
- Volpi-Abadie, J., Kaye, A.M., Kaye A.D., (2013). Serotonin Syndrome. The Ochsner Journal. 13(4): p533-540.
- Berman, B., (2011). Neuroleptic Malignant Syndrome, A Review for Neurohospitalists. Neurohospitalist. 1(1): p41-47.
- Pelonero, A., Levenson, J., Pandurangi, A., (1998). Neuroleptic Malignant Syndrome: A Review. Psychiatric Services. 10.1176: p1163.
- Werneke, U., Jamshidi, F., Ott, M., (2016). Conundrums in neurology: diagnosing serotonin syndrome — a meta-analysis of cases. BMC Neurology. 16:97.